Whether you've just undergone surgery or have just begun chemo, constipation is one of the most focused-upon problems associated with your comfort and wellbeing. It is described as hard, infrequent and difficult to pass stools.
Constipation after surgery is chiefly the result of the bowel having been "played with". The bowel HATES being touched and goes into a very stubborn "no I won't" mode known as "postoperative ileus".
Constipation associated with chemotherapy is often due to the anti-nausea drugs and pain medications administered before and after your treatment. Knowing that this is a very common side effect, it is advisable to be proactive and prepare yourself before your treatment.
If you suspect your chemo is causing your constipation, the following guidelines suggest when to call your healthcare provider:
The recommended constipation solutions usually include stool softeners and bowel stimulants which are available both over-the-counter and by prescription. Prolonged constipation may be a signal of bowel obstruction, bowel twisting or fecal impaction. These conditions require immediate medical attention. See Recurrence - Advanced Disease.
Don't push or strain. You may have to resort to a Fleet enema.
We strongly encourage you to talk with your health care professional about your specific medical condition and treatments. The information contained in this website is meant to be helpful and educational, but is not a substitute for medical advice.